Error message

  • Deprecated function: Methods with the same name as their class will not be constructors in a future version of PHP; views_display has a deprecated constructor in require_once() (line 3139 of /services15/webpages/util/e/m/emedicine.site.aplus.net/emedicinelive.com/public/includes/bootstrap.inc).
  • Deprecated function: Methods with the same name as their class will not be constructors in a future version of PHP; views_many_to_one_helper has a deprecated constructor in require_once() (line 113 of /services15/webpages/util/e/m/emedicine.site.aplus.net/emedicinelive.com/public/sites/all/modules/ctools/ctools.module).

Atypical anti-psychotic medications increases the risk of sudden cardiac death

The incidence of sudden cardiac death in users of atypical anti-psychotics like clozapine, risperidone, quetiapine and olanzapine is almost twice that of individuals who do not take these drugs. Sudden cardiac death is a sudden pulseless condition that is fatal, precipitated by ventricular tachyarrhythmia in the absence of known non-cardiac cause. This risk of sudden cardiac death increases with increased dose of the anti-psychotic medications.

Of late atypical anti-psychotics are being increasingly prescribed and are replacing the older anti-psychotic drugs. The results were obtained from a retrospective cohort trail that involved 93,300 users of anti-psychotic medications and 18300 matched controls. It is useful to note that typical anti-psychotics like haloperidol and thioridazine can also cause increased incidence of sudden cardiac death. One of the explanations provided is that anti-psychotics through blockade of potassium channels increase the prolongation of the cardiac repolarization, predisposing to ventricular arrhythmias and sudden cardiac death.

Reference: New England Journal of Medicine. For more information, visit www.nejm.org

Date: 
Tuesday, December 14, 2010
Author Name: 
R